Mississippi, 2012

Hail and Damaging Wind in Mississippi, May 12, 2012

May 12, 2012 · NWS JAN · 2 events in 2 counties and zones

A few showers and thunderstorms developed during the afternoon of May 12th as instability increased with intense surface heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few showers and thunderstorms developed during the afternoon of May 12th as instability increased with intense surface heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 12, 9:55 AM CST, 2 hours earlier.

Area forecast discussion, May 12, 9:55 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT SAT MAY 12 2012

...A WET DAY FOR THE REGION WITH SOME STRONGER STORMS POSSIBLE
ACROSS THE SOUTHERN AREAS...

.UPDATE...LATEST SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWED A
CLOSED LOW AT 925-700 MB OVER THE SOUTHERN PLAINS WITH SPOKES OF
SHORTWAVES ROTATING AROUND IT. AT 200-500 MB IT WAS A OPEN SHORT
WAVE OVER THE SOUTHERN PLAINS. 200-250 MB SUBTROPICAL JET WAS
PUSHING OVER THE REGION FROM SOUTHEAST TEXAS...WHICH PUT THE REGION
IN THE LEFT FRONT QUAD. THERE WAS ALSO SOME DIFFLUENCE OVER THE
REGION AT 200-250 MB. ALSO AN MCV WAS MOVING TOWARD THE JACKSON
METRO AREA WITH THE COMPLEX OF STORMS. SURFACE ANALYSIS SHOWED A
WEAK AREA OF LOW PRESSURE OVER EASTERN LOUISIANA WITH A WARM
EXTENDING FROM THE WEAK LOW THROUGH SOUTHERN MISSISSIPPI. ALSO A
TRAILING BOUNDARY EXTENDED THROUGH SOUTHEAST TEXAS. AREAS RADARS
DONT SHOW MUCH ACTIVITY CUTTING US OFF FROM THE SOUTH...OTHER THAN
OFF THE SOUTH CENTRAL LOUISIANA COAST. THE SHORT WAVE WAS PUSHING
GULF MOISTURE OF AROUND 1.5 TO 1.6 INCHES ACROSS THE REGION.  AREA
SOUNDINGS FROM JAN AND LIX SHOWED SOME DECENT FLOW AND SHEAR IN THE
LOW TO MIDLEVELS OF 20-30 KNOTS. LIX HAD BETTER DRYING IN THE
MIDLEVELS WITH HIGHER CAPE OF AROUND 2400 WITH DCAPE OF 1200...WHILE
JAN HAD A DCAPE OF 622. SO WITH THIS IN MIND LOOK FOR PERIOD OF
SHOWERS AND THUNDERSTORMS TO CROSS THE REGION WITH LOCALLY HEAVY
DOWNPOURS POSSIBLE. ALSO WITH DECENT FLOW IN THE LOW TO
MIDLEVELS...WITH SOME LIMITED INSTABILITY THERE COULD BE SOME STRONG
STORMS OVER MAINLY THE SOUTH HALF OF THE REGION WITH WIND GUSTS OF
AROUND 50 TO 60 MPH. SO WILL KEEP PERIODS OF SHOWERS AND
THUNDERSTORMS WITH NEAR 100 PERCENT POPS. HIGH RESOLUTION MODELS
SHOWS GOOD COVERAGE FOR TODAY WITH A FEW STRONG STORMS. AN ISOLATED
TORNADO MAY BE POSSIBLE IN THE SOUTH WITH THE LOW LEVEL SHEAR
ENVIRONMENT.  HIGH RESOLUTION MODELS ALSO SHOW THAT THE BEST
COVERAGE WILL SHIFT TO THE EAST BY MID TO LATE AFTERNOON. ALSO WILL
KEEP CURRENT HIGHS IN THE MID TO UPPER 70S./17/

./PREVIOUS DISCUSSION...411 AM CDT SAT MAY 12 2012
.SHORT TERM...FOCUS TODAY WILL BE ON PRECIP (SOME HEAVY) ALONG WITH
THE RISK FOR SOME STRONGER STORMS OVER THE SOUTHERN AREAS.
CONFIDENCE IS HIGHER ON THE GENERAL EVOLUTION TODAY...BUT AS IS THE
USUAL CASE THIS TIME OF YEAR...UNCERTAINTY EXISTS IN THE DETAILS.
WHAT IS REALLY DRIVING THIS UNCERTAINTY IS THE POTENTIAL FOR
SIGNIFICANT RAINFALL TOTALS DUE TO MULTIPLE TRAINING OF STORMS. THE
CONSENSUS OF THE MODELS DO SUPPORT HEAVY RAIN WITH PERIODS OF
RAIN/STORMS TODAY/EARLY EVE WITH AREAS SEEING 1-3 INCHES. BUT THERE
ARE SOME HI-RES GUID THAT SHOWS MORE STORM TRAINING AND OFFERS
LOCALIZED HIGHER AMOUNTS OF 3-6 INCHES. WHAT BRINGS UNCERTAINTY TO
THIS HIGHER END TYPE PRECIP OCCURRING IS THE POTENTIAL FOR THE
MAJORITY OF THE CONVECTION TO REMAIN TO OUR SOUTH AND OVER SOUTHERN
LA OR EVEN THE COASTAL AREAS AND CUT OFF THE REALLY SOUPY LOW LEVEL
AIR. THIS SOUTHERN SOLUTION IS SUPPORTED MAINLY BY THE HRRR/ARW. THE
MORE NORTHERN SOLUTION IS SUPPORTED BY THE GLOBAL GUID AND THIS IS
OFTEN THE CASE DUE TO THEIR LOWER RESOLUTION. MY INITIAL THOUGHTS
WERE TO HOIST A FLASH FLOOD WATCH FOR THE SOUTHERN HALF.
HOWEVER...WILL HOLD OFF AT THE MOMENT AND LET THE NEXT SHIFT SEE THE
EVOLUTION OF THE CURRENT ACTIVITY. IT'S A REALLY CLOSE CALL AND I
WOULD NOT BE SURPRISE TO SEE A FF WATCH ISSUED LATER THIS MORNING.

OTHER CONCERN WILL BE THE RISK FOR SOME STRONG STORMS. THIS TO
HINGES ON IF ANY COMPLEX ANCHORS SOUTH OF THE CWA. IF
SO...INSTABILITY WILL BE EVEN TOUGHER TO COME BY AND ACTIVITY WILL
REMAIN JUST GENERAL TSRA AND RAIN SHOWERS. HOWEVER...IF THE SOUTH
DOES NOT GET CUT OFF BY A MORE SOUTHERN COMPLEX...THEN SOME
INSTABILITY WILL BE ABLE TO BUILD. THERE WILL BE SOME LOW LEVEL AND
DEEP LAYER SHEAR TO HELP ORGANIZED STORMS SOME AND SUPPORT A LOW END
THREAT OF DAMAGING WINDS. THERE WILL ALSO BE JUST ENOUGH LOW LEVEL
DIRECTIONAL SHEAR FOR WEAKLY CURVED HODOGRAPHS WHICH COULD SUPPORT A
BRIEF/WEAK TORNADO. AS FOR HAIL...TOO MUCH DEEP MOISTURE AND LACK OF
LAPSE RATES WILL LIMIT HAIL POTENTIAL TO HAIL LESS THAN PENNY SIZE.
THE MAIN AREA THAT COULD SEE THE STRONGER ACTIVITY LOOKS TO BE
ACROSS THE SE QUAD OF THE CWA. FOR HAZARDS...WILL FOCUS THE RISK ON
HEAVY RAIN AND THE LOW END RISK FOR DMG WINDS. MAY ALSO MENTION THE
NON-ZERO POTENTIAL FOR A TORNADO OR TWO. AS FOR TIMING...HEAVY
PRECIP RISK WILL BE FROM LATE MORNING INTO EVENING...STRONG STORM
TIMING LOOKS TO BE FROM MID MORNING TO MID AFTERNOON.

AS FOR SPECIFIC FORECAST ELEMENTS TODAY...WILL GO WITH 100% POPS
WHICH IS AN INCREASE FOR SOME AREAS. I DID LOWER TEMPS A TAD TO
ACCOUNT EARLY ONSET OF PRECIP AND SUCH WIDESPREAD COVERAGE OF PRECIP.

BY TONIGHT...THE MAIN AREA OF LIFT AND DEEP MOISTURE COMBINATION
WILL BE SHIFTING OUT OF THE AREA. GUID POPS LOOKED GOOD WITH HIGHER
CHANCES OVER THE EASTERN SECTIONS. POPS WERE RAISED A BIT OVER THE
SE AND THE BEST CHANCES WERE KEPT DURING THE EVENING PERIOD. AFTER
THAT...TRENDS WILL BE FOR LOWER RAIN CHANCES WITH OVERALL LIGHTER
AMOUNTS AS WE GO INTO SUNDAY. FOR SUN-SUN NGT...THE LOWER GUID POP
VALUES WERE USED ALONG WITH MAX/MIN TEMPS. /CME/

.LONG TERM...UPPER TROUGHING WILL BE POISED TO THE NORTHWEST OF
THE ARKLAMISS ON MONDAY...BUT SURFACE HIGH PRESSURE RIDGING AND
LITTLE MOISTURE WITH PWATS AROUND AN INCH WILL LIMIT ANY
PRECIPITATION AS THE UPPER TROUGH SWINGS ACROSS THE AREA MONDAY
NIGHT AND TUESDAY. THE ECMWF IS SLOWER MOVING THE UPPER TROUGH
ACROSS THE AREA...BUT BOTH MODELS KEEP THE BEST MOISTURE WEST AND
SOUTH OF THE AREA AND KEEP THINGS MAINLY DRY FOR THE ARKLAMISS.
PWATS WILL FALL BELOW AN INCH ON TUESDAY AS HIGH PRESSURE RIDGING
CONTINUES TO BUILD IN. HIGH PRESSURE RIDGING AT THE SURFACE AND
ALOFT WILL PREVAIL BY WEDNESDAY ALONG WITH WARMING TEMPERATURES.
H500 HEIGHTS CONTINUE TO INCREASE THROUGH THE END OF THE WEEK WITH
TEMPS UP NEAR 90 BY FRIDAY AND SATURDAY ALONG WITH THE DRY
CONDITIONS. STUCK PRETTY CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE
PERIOD...BUT DID WARM TEMPS A BIT LATE IN THE PERIOD...LEANING
TOWARDS THE ECMWF WHICH INDICATES A STRONGER UPPER RIDGE FRI/SAT.
/15/

&&

.AVIATION...THE AREA OF RAIN/STORMS ACROSS WRN HALF OF THE CWFA THIS
MORNING SPREADING EWD DURING MIDDAY AND AFTERNOON HOURS. VFR BROKEN
CEILINGS IN ERN MS WILL GIVE WAY TO THE MVFR CONDITIONS OVER THE WRN
CWFA AS THE RAINS INCREASE. WIDESPREAD MVFR CONDITIONS AND AREAS OF
IFR IN SHRA/TSRA WILL DOMINATE THIS AFTERNOON AND EARLY TONIGHT.
EXACT TIMING OF THE IFR CONDITIONS WILL BE DIFFICULT...HOWEVER THE
RISK FOR SHRA/TSRA REMAINS QUITE HIGH THROUGH AT LEAST 15Z SUNDAY
WHEN A COLD FRONT SHOULD BE SWEEPING THROUGH THE REGION.
MEANWHILE...NELY TO SELY SURFACE WINDS SHOULD PREVAIL AT 7-12KTS
UNTIL SHIFTING NNWLY DURING SUNDAY MORNING 10-15KTS./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  65  78  57 / 100  76  29  13
MERIDIAN      79  64  79  58 /  97  83  51  20
VICKSBURG     78  62  77  56 / 100  64  16  10
HATTIESBURG   80  66  81  61 / 100  72  36  16
NATCHEZ       78  63  76  58 / 100  45  16  11
GREENVILLE    76  61  77  57 /  96  56  16   7
GREENWOOD     76  63  77  58 /  96  71  29   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/40/CME/15/
Hazardous weather outlook, May 12, 4:32 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
532 AM CDT SAT MAY 12 2012

LAZ026-MSZ043>046-048>066-072>074-131045-
CONCORDIA-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-
NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
532 AM CDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD STORMS WILL OCCUR ACROSS THE AREA TODAY INTO THIS EVENING
AND PRODUCE LOCALLY HEAVY RAINFALL. DUE TO SEVERAL ROUNDS OF STORM
ACTIVITY...1 TO 3 INCHES OF RAIN WILL BE POSSIBLE ALONG WITH LOCALLY
HIGHER AMOUNTS. MOST OF THE HEAVY RAIN WILL OCCUR BETWEEN NOON TODAY
AND MIDNIGHT TONIGHT. A FLASH FLOOD WATCH MAY BE NEEDED LATER TODAY.

IN ADDITION TO HEAVY RAINFALL...SOME STRONG STORMS WILL BE POSSIBLE
FROM MID MORNING UNTIL MID AFTERNOON. THE MAIN RISK FROM THE
STRONGEST STORMS WILL BE GUSTY WINDS OF 50-60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>042-047-
131045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-WARREN-
532 AM CDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND A FEW STORMS WILL OCCUR ACROSS THE AREA TODAY
INTO THIS EVENING AND PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY
FOR LOCATIONS ALONG AND EAST OF THE NATCHEZ TRACE. DUE TO MULTIPLE
ROUNDS OF STORM ACTIVITY...1 TO 3 INCHES OF RAIN MAY OCCUR. MOST OF
THE HEAVY RAIN WILL OCCUR BETWEEN NOON TODAY AND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

CME

In the hours before

Special weather statement, May 12, 7:35 AM CST, 4 hours 20 minutes before
MSZ043-047>049-053>055-059-061>063-121400-
WARREN MS-SIMPSON MS-RANKIN MS-MADISON MS-LINCOLN MS-LAWRENCE MS-
JEFFERSON MS-HINDS MS-FRANKLIN MS-COPIAH MS-CLAIBORNE MS-
835 AM CDT SAT MAY 12 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
835 AM CDT SAT MAY 12 2012

...BAND OF THUNDERSTORMS BUILDING OVER SOUTHWEST MISSISSIPPI AND
   HEADING NORTHEAST INTO INTERSTATE 55 CORRIDOR...

A 30 MILE WIDE BAND OF BUILDING THUNDERSTORMS CAPABLE OF PRODUCING
LIGHTNING STRIKES...HEAVY LOCAL DOWNPOURS AND GUSTY WINDS OF 30 MPH
WINDS WAS LOCATED FROM 5 MILES SOUTHWEST OF BOLTON TO 8 MILES
SOUTHEAST OF GARDEN CITY TO ALONG THE MISSISSIPPI RIVER SOUTH OF
VICKSBURG AT 830 AM CDT...MOVING NORTHEAST AT 35 MPH.

HEAVY RAINS...LIGHTNING STRIKES AND GUSTY WINDS WILL BE INCREASING
FROM THE JACKSON METRO AREA SOUTHWARD ALONG THE INTERSTATE 55
CORRIDOR THROUGH 10 AM THIS MORNING. THESE RAINS COULD PERSIST FOR
3 TO 4 HOURS BEFORE SLIDING OFF TO THE EAST DURING THE EARLY
AFTERNOON HOURS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN CLAIBORNE...COPIAH...FRANKLIN...HINDS...EASTERN
JEFFERSON...WESTERN LAWRENCE...LINCOLN...SOUTHWESTERN MADISON...
WESTERN RANKIN...WESTERN SIMPSON AND SOUTHEASTERN WARREN COUNTIES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3231 9087 3267 8995 3137 9008 3134 9115
TIME...MOT...LOC 1328Z 237DEG 31KT 3231 9050 3133 9098

40
Special weather statement, May 12, 9:01 AM CST, 2 hours 54 minutes before
MSZ036-037-042>044-048>050-054>056-062-063-121555-
ATTALA MS-SMITH MS-SIMPSON MS-SCOTT MS-RANKIN MS-MADISON MS-
LINCOLN MS-LEAKE MS-LAWRENCE MS-HOLMES MS-HINDS MS-COPIAH MS-YAZOO MS-
1001 AM CDT SAT MAY 12 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT SAT MAY 12 2012

...BAND OF THUNDERSTORMS OVER CENTRAL MISSISSIPPI HEADING NORTHEAST
   THROUGH INTERSTATE 55 CORRIDOR NORTH OF HAZLEHURST...

A 30 MILE WIDE BAND OF BUILDING THUNDERSTORMS CAPABLE OF PRODUCING
LIGHTNING STRIKES...HEAVY LOCAL DOWNPOURS AND GUSTY WINDS OF 30 MPH
WINDS WAS LOCATED FROM PICKENS TO ALLEN AT 955 AM CDT...MOVING
NORTHEAST AT 35 MPH THROUGH THE ROSS BARNETT RESERVOIR AND JACKSON
AREAS.

HEAVY RAINS...LIGHTNING STRIKES AND GUSTY WINDS WILL BE INCREASING
FROM THE KOSCIUSKO TO JACKSON METRO TO CRYSTAL SPRINGS AREAS AND
ALONG THE INTERSTATE 55 CORRIDOR THROUGH NOON TIME. RAINS OF ONE TO
TWO INCHES ARE LIKELY IN SPOTS AND THESE RAINS COULD PERSIST FOR UP
TO 3 HOURS BEFORE SLIDING OFF TO THE EAST. PONDING OF WATER ON
ROADWAYS IS ALSO POSSIBLE IN THE HEAVIER DOWNPOURS.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM ...MOVING NORTHEAST AT
45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN YAZOO...COPIAH...EASTERN HINDS...SOUTHERN HOLMES...
NORTHWESTERN LAWRENCE...WESTERN LEAKE...NORTHWESTERN LINCOLN...
MADISON...RANKIN...WESTERN SCOTT...SIMPSON...NORTHWESTERN SMITH AND
ATTALA COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3319 8934 3181 8973 3162 9074 3315 9022
TIME...MOT...LOC 1455Z 232DEG 38KT 3288 8996 3174 9061

40
Special weather statement, May 12, 9:29 AM CST, 2 hours 26 minutes before
MSZ042-043-048-049-121625-
RANKIN MS-MADISON MS-HINDS MS-YAZOO MS-
1029 AM CDT SAT MAY 12 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1029 AM CDT SAT MAY 12 2012

...STRONG STORM MOVING NORTHEAST INTO WEST JACKSON/CLINTON...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED OVER RAYMOND AT 1027 AM CDT...MOVING
NORTHEAST AT 40 MPH. THIS STORM WILL CROSS CLINTON AND HEAD INTO
THE RIDGELAND AND MADISON AREAS BY 1100 AM.

VERY HEAVY RAINS OF 1 TO 2 INCHES ALONG WITH CLOUD TO GROUND
LIGHTNING STRIKES ARE LIKELY WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
MOVE INDOORS AND LET THE STORMS PASS.

PEOPLE IN EAST CENTRAL YAZOO...EASTERN HINDS...SOUTHERN MADISON AND
NORTHERN RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3271 9010 3273 8983 3238 8976 3214 9044
      3229 9055
TIME...MOT...LOC 1527Z 238DEG 34KT 3227 9040

40
Special weather statement, May 12, 10:09 AM CST, 1 hour 46 minutes before
MSZ026>029-032-036-037-044-121705-
ATTALA MS-WEBSTER MS-MONTGOMERY MS-LEAKE MS-HOLMES MS-GRENADA MS-
CHOCTAW MS-CARROLL MS-
1109 AM CDT SAT MAY 12 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1109 AM CDT SAT MAY 12 2012

...A BAND OF STRONG STORMS MOVING NORTHEAST INTO THE KOSCIUSKO TO
   WINONA TO GRENADA AREAS THROUGH NOON...

A BAND OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL
AND 40 MPH WINDS WAS LOCATED FROM 4 MILES NORTHWEST OF COILA TO 5
MILES NORTH OF THOMASTOWN AT 1106 AM CDT...MOVING NORTHEAST AT 30
MPH. THESE STORMS WILL CROSS THE KOSCIUSKO TO WINONA TO GRENADA
AREAS THROUGH NOON.

VERY HEAVY RAINS OF ONE TO TWO INCHES ALONG WITH CLOUD TO GROUND
LIGHTNING STRIKES ARE ALSO LIKELY WITH THESE STORMS. PONDING OF
WATER ON ROADS IS ALSO POSSIBLE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CARROLL...CHOCTAW...EASTERN GRENADA...EAST CENTRAL
HOLMES...NORTHWESTERN LEAKE...MONTGOMERY...WESTERN WEBSTER AND ATTALA
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3391 8979 3387 8976 3387 8957 3379 8950
      3373 8950 3373 8944 3334 8909 3311 8925
      3311 8932 3302 8931 3266 8956 3342 9009
TIME...MOT...LOC 1606Z 200DEG 18KT 3345 9002 3295 8965

40
Special weather statement, May 12, 11:10 AM CST, 45 minutes before
MSZ066-074-121740-
JONES MS-FORREST MS-
1210 PM CDT SAT MAY 12 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1210 PM CDT SAT MAY 12 2012

...STRONG STORM JUST NORTH OF PETAL MOVING NORTHEAST...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 40 TO
50 MPH WINDS WAS LOCATED 3 MILES NORTH OF PETAL AT 1208 PM CDT...
MOVING NORTH AT 30 MPH.

VERY HEAVY RAINS UP TO ONE INCH ALONG WITH CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO LIKELY WITH THIS STORM AS IT MOVES INTO SOUTH
CENTRAL JONES COUNTY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN FORREST AND JONES COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3132 8916 3136 8940 3173 8923 3170 8894
      3143 8908 3143 8914 3132 8914 3131 8915
TIME...MOT...LOC 1708Z 200DEG 26KT 3143 8920

40

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
May 12, 11:55 AM CST to 12:03 PM CST
Where
Jones County, 0.23 mi S of Laurel to 1.91 mi N of Hoy
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.697, -89.129

Power lines were blown down on Indian Springs Road, and trees were blown onto power lines in the Shady Grove area. Shingle damage occurred to a home and the roof of a mobile home was blown off in the Shady Grove area as well.

Hail, Simpson

When
May 12, 1:03 PM CST
Where
Simpson County, Magee
Measured
0.88 in hail
Reported by
Public
Coordinates
31.870, -89.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384334, 377235.